Winter Storm, Dickey
- When
- December 29, 10:00 PM CST to December 30, 4:00 AM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Freezing rain began falling over most of the area by early afternoon on the 29th with rain along the South Dakota border. Most areas had a coating of ice before precipitation changed to heavy wet snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Freezing rain began falling over most of the area by early afternoon on the 29th with rain along the South Dakota border. Most areas had a coating of ice before precipitation changed to heavy wet snow. Snow on top of the ice resulted in no travel advised in Emmons and Kidder counties. Snow amounts were 6 inches near Hazelton and at Streeter, 8 inches at Ellendale, and 12 inches at LaMoure. The LaMoure County Sheriff advised no travel as even snow plows were having a tough time clearing roads of the heavy wet snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 29, 4:30 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 430 PM CST THU DEC 29 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... WILL EXPAND THE WINTER STORM WARNING INTO THE JAMESTOWN AREA THROUGH 6 AM CST. HAVE CANCELLED THE WINTER STORM WARNING FOR THE SOUTHWEST AND REPLACED IT WITH A WINTER WEATHER ADVSIORY. EXPECT ONLY AN ADDITIONAL 1 INCH OF SNOW THERE. OTHERWISE STORM WILL SPREAD HEAVIEST SNOW ACROSS THE SOUTHERN THIRD OF THE STATE TONIGHT. EXPECT UP TO 8 INCHES SOUTH CENTRAL AND SOUTHEAST. NO SIGNIFICANT SNOW NORTH. ANOTHER CHANCE FOR ACCUMMULATING SNOWS ON SUNDAY AS SHORTWAVE ENERGY MOVES OVER THE MOUNTAINS INTO THE PLAINS. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... UPPER RIDGING BUILDS OVER THE REGION MONDAY THEN BREAKS DOWN LATE MONDAY NIGHT AS SERIES WEAK SHORTWAVES CUTS THROUGH. SURFACE LOW MOVES INTO THE PLAINS TUESDAY MORNING DIVING SOUTHEAST OVER THE CENTRAL PLAINS DURING THE DAY TUESDAY. THE SYSTEM WILL SPREAD LIGHT SNOW TO THE REGION TUESDAY AND WEDNESDAY BUT WITH MAIN ENERGY REMAINDING WELL SOUTH OF THE FORECAST AREA CHANCES WILL BE ON THE LIGHT SIDE. SHARP UPPER RIDGE BUILDS BACK INTO THE AREA LATE WEDNESDAY BRINGING DRY WEATHER TO THE REGION WEDNESDAY NIGHT AND THURSDAY. .BIS WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR NORTH CENTRAL NORTH DAKOTA UNTIL MIDNIGHT CST. SNOW ADVISORY FOR CENTRAL AND SOUTHWEST NORTH DAKOTA UNTIL 6 AM CST FRIDAY...INCLUDING BISMARCK...DICKINSON...AND BOWMAN. WINTER STORM WARNING FOR SOUTH CENTRAL NORTH DAKOTA THROUGH 6 AM CST ...INCLUDING JAMESTOWN...ASHLEY AND OAKES. && WAA/RGT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CST THU DEC 29 2005 NDZ001-009-017-018-031>033-301130- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK- 525 AM CST THU DEC 29 2005 /425 AM MST THU DEC 29 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FROM 9 AM CST THIS MORNING UNTIL MIDNIGHT CST TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA...PRODUCING SNOW ACCUMULATIONS FROM 3 TO 5 INCHES. THE SNOW MAY BE MIXED WITH FREEZING RAIN AT FIRST...CHANGING QUICKLY OVER TO ALL SNOW DURING THE MORNING. BE PREPARED AS TRAVEL MAY BECOME HAZARDOUS. CARRY A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ040-041-043-044-301130- SLOPE-HETTINGER-BOWMAN-ADAMS- 425 AM MST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 9 AM CST THIS MORNING UNTIL MIDNIGHT CST TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA...PRODUCING SNOW ACCUMULATIONS FROM 6 TO 8 INCHES. THE SNOW MAY BE MIXED WITH FREEZING RAIN AT FIRST...THEN QUICKLY CHANGING OVER TO ALL SNOW DURING THE MORNING. BE PREPARED AS TRAVEL WILL BE HAZARDOUS. CARRY A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ019-020-034>037-042-047-048-301130- MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-LOGAN- LA MOURE- 525 AM CST THU DEC 29 2005 /425 AM MST THU DEC 29 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FROM NOON CST TODAY UNTIL 6 AM CST TOMORROW. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION PRODUCING SNOW AMOUNTS OF 3 TO 5 INCHES. THE SNOW MAY BE MIXED WITH FREEZING RAIN EARLY...BEFORE QUICKLY CHANGING TO ALL SNOW DURING THE EARLY AFTERNOON. THE HEAVIEST SNOWFALL IS EXPECTED SOUTH OF INTERSTATE 94. BE PREPARED AS TRAVEL MAY BECOME HAZARDOUS. CARRY A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ002>005-010>013-021>023-025-301130- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER- 525 AM CST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL MOVE THROUGH THE NORTHERN PLAINS TODAY AND TONIGHT. 1 TO 3 INCHES OF SNOW IS POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST NORTH DAKOTA. BE PREPARED AS TRAVEL MAY BECOME HAZARDOUS OVER SOME AREAS. CARRY A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ045-046-050-051-301130- SIOUX-EMMONS-MCINTOSH-DICKEY- 525 AM CST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM NOON CST TODAY UNTIL 6 AM CST TOMORROW. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION PRODUCING SNOW AMOUNTS OF 6 TO 8 INCHES. THE SNOW MAY BE MIXED WITH FREEZING RAIN EARLY...BEFORE QUICKLY CHANGING TO ALL SNOW DURING THE AFTERNOON. BE PREPARED AS TRAVEL WILL BE HAZARDOUS. CARRY A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482916, 5482917, 5482918, 5482919, 5482920, 5485060, 5485061.